Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 174, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2016, 3:09 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 10, 2016, 4:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Becker County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 165 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:20 PM CDT | TSTM WND DMG | 5 E Frazee, MN | LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN. ASSORTED DEBRIS BLOWN AROUND FARM YARD. |
| Aug 10, 3:52 PM CDT | TSTM WND DMG | 3 Sse Midway, MN | A FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN HERE AND THERE. SOME TREES THAT WERE PREVIOUSLY DAMAGED BLEW OVER AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
122
WUUS53 KFGF 102009
SVRFGF
MNC005-111-102115-
/O.NEW.KFGF.SV.W.0174.160810T2009Z-160810T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
309 PM CDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 415 PM CDT
* AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRAZEE...OR 12
MILES SOUTHEAST OF DETROIT LAKES...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
TOAD LAKE AND EVERGREEN AROUND 330 PM CDT.
BUTLER AROUND 335 PM CDT.
SNELLMAN AROUND 340 PM CDT.
WOLF LAKE AROUND 345 PM CDT.
MIDWAY AROUND 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4659 9564 4679 9575 4703 9519 4668 9517
TIME...MOT...LOC 2008Z 246DEG 22KT 4672 9562
HAIL...1.25IN
WIND...60MPH
$$
GUST2 follow-up statements
511
WWUS53 KFGF 102030
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT WED AUG 10 2016
MNC005-111-102115-
/O.CON.KFGF.SV.W.0174.000000T0000Z-160810T2115Z/
OTTER TAIL MN-BECKER MN-
330 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES...
AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EVERGREEN...OR
18 MILES EAST OF DETROIT LAKES...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
BUTLER THROUGH 340 PM CDT.
WOLF LAKE AND SNELLMAN THROUGH 345 PM CDT.
MIDWAY THROUGH 350 PM CDT.
OSAGE AROUND 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4664 9556 4681 9564 4703 9519 4668 9517
TIME...MOT...LOC 2029Z 246DEG 22KT 4677 9545
HAIL...1.25IN
WIND...60MPH
$$
GUST335
WWUS53 KFGF 102108
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT WED AUG 10 2016
MNC005-111-102117-
/O.EXP.KFGF.SV.W.0174.000000T0000Z-160810T2115Z/
OTTER TAIL MN-BECKER MN-
408 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES WILL EXPIRE AT 415 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WEST CENTRAL AND NORTHWESTERN MINNESOTA.
LAT...LON 4664 9556 4681 9564 4703 9519 4668 9517
TIME...MOT...LOC 2106Z 246DEG 22KT 4677 9545
$$
GUSTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:05 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 10, 3:05 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 PM CDT WED AUG 10 2016
.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Aug 10 2016
Main forecast challenge will continue to be thunderstorms and
heavy rain potential tonight. Through the mid afternoon storms
fired across portions of southeast ND into west central MN,
prompting several severe tstm warnings and a flash flood warning.
This rain today has been falling in areas that picked up heavy
rain last night. Now these storms have weakened a bit and have
moved mainly into Otter Tail and Becker counties of MN. These
storms are still producing heavy rain, and a flood advisory has
been issued for that area. Question from here on out is
additional severe weather and heavy rainfall potential. Models
have not handled the early to mid afternoon severe weather and
heavy rain very well, so not a great deal of confidence there.
Looking at the sfc, an area of low pressure is out over central
SD, with a warm front extending out to the east into northeast SD
and west central MN. South of the warm front temps are in the
upper 80s and lower 90s with dew points in the mid 70s. SPC meso
analysis page shows 3000J/kg+ of sfc based CAPE there as a result
of those warm and humid conditions. However, 0-6km shear is weaker
down into SD. The high resolution models, especially the HRRR,
seem consistent in depicting the current storms sinking SSE
fairly quickly late this afternoon into early evening. Then more
storms arrive in the Devils Lake region by 9 or 10 pm this
evening, and the northern Red River Valley after midnight. These
other storms would be more associated with the cold front or the
wave currently over eastern MT. If this comes true, then the
severe window may only be a few more hours in the far southern Red
River Valley into west central MN. So will have to see how things
pan out. The severe tstm watch across the south goes until 8 pm,
and the flash flood watch goes until Thu morning. Storms should be
decreasing from west to east during the day Thu.
.LONG TERM...(Thursday night through Wednesday)
Issued at 305 PM CDT Wed Aug 10 2016
Fri-Sat...Surface low pressure will be slowly moving east out of
northwest Minnesota on Friday taking most we believe, if not all,
of the shower activity with it. There are residual low pops
leftover from the International border through about Bemidji. High
pressure will then follow into central North Dakota in time for
Saturday providing a dry day with light northwest winds.
Sun-Wed...Zonal flow on average during the extended period with
the main chance for any convective activity coming later Monday
into Tuesday associated with an upper wave. Otherwise beginning
and end of period should be dry with surface high pressure holding
in place each of these times. Temperatures will be average to a
bit above with daytime highs running from the upper 70s to low
80s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Aug 10 2016
Main challenge was to determine best potential for T at taf sites
through the period. Still some spotty T this morning but best
overall chances will be aft 18z at all northern sites. Duration
and coverage uncertain at this point so updates today likely. Some
guidance bringing in sub-VFR cigs to the DVL TAF this evening
otherwise VFR except with stronger storms.
&&
.FGF Watches/Warnings/Advisories...
ND...Flash Flood Watch through Thursday morning for NDZ029-030-038-
039-049-052-053.
MN...Flash Flood Watch through Thursday morning for MNZ002-003-
015>017-022>024-027>032-040.
&&
SHORT TERM...Godon
LONG TERM...WJB
AVIATION...VoelkerHazardous weather outlook, Aug 10, 6:56 AM CDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT WED AUG 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 656 AM CDT WED AUG 10 2016 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 10, 1:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG DORAN 46.19N 96.49W
08/10/2016 WILKIN MN TRAINED SPOTTER
TREE BROKEN DOWN
&&
GGUSTLocal storm report, Aug 10, 1:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
156 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 W KENT 46.44N 96.71W
08/10/2016 E0.88 INCH WILKIN MN TRAINED SPOTTER
A FEW DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.
&&
GGUSTLocal storm report, Aug 10, 1:58 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 SW ABERCROMBIE 46.44N 96.74W
08/10/2016 E1.00 INCH RICHLAND ND TRAINED SPOTTER
LOTS OF SMALLER HAIL AND A FEW LARGER STONES. HAIL OFF
AND ON OVER A 3 TO 5 MINUTE PERIOD.
&&
GGUSTLocal storm report, Aug 10, 2:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM HAIL MILNOR 46.26N 97.46W
08/10/2016 E0.88 INCH SARGENT ND BROADCAST MEDIA
DIME TO NICKEL SIZED HAIL. REPORTED AND VIDEO POSTED VIA
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 10, 2:27 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
227 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 1 E KENT 46.44N 96.66W
08/10/2016 E0.88 INCH WILKIN MN TRAINED SPOTTER
A FEW DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN.
0155 PM HAIL 6 NE KENT 46.50N 96.60W
08/10/2016 E1.00 INCH WILKIN MN PUBLIC
HAIL FROM MARBLE TO QUARTER SIZED...ALONG WITH VERY HEAVY
RAIN AND STRONG WINDS REPORTED ACROSS SOUTHERN MITCHELL
TOWNSHIP.
&&
GGUSTSpecial weather statement, Aug 10, 2:46 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
246 PM CDT WED AUG 10 2016
MNZ027-028-030-031-102045-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-EAST BECKER MN-WEST BECKER MN-
246 PM CDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTER TAIL AND
SOUTHEASTERN BECKER COUNTIES UNTIL 345 PM CDT...
AT 244 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CORMORANT TO NEAR EDWARDS. MOVEMENT WAS
NORTHEAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
CORMORANT AND DUNVILLA AROUND 250 PM CDT.
MAPLEWOOD STATE PARK AROUND 255 PM CDT.
STAR LAKE AND SHOREHAM AROUND 300 PM CDT.
DETROIT LAKES AND BIG MCDONALD LAKE AROUND 305 PM CDT.
DENT...VERGAS AND RICHVILLE AROUND 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WEST CENTRAL AND NORTHWESTERN MINNESOTA.
LAT...LON 4631 9609 4665 9618 4671 9617 4713 9541
4666 9523
TIME...MOT...LOC 1944Z 227DEG 40KT 4669 9611 4638 9601
GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:09 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 66 min |
| Aug 10, 3:55 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 65 min |
| Aug 10, 11:49 AM CDT | Flash Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 6 more | 16 hr |
| Aug 10, 1:23 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 67 min |
| Aug 10, 2:31 PM CDT | Areal Flood Advisory | FGF | Otter Tail, Wilkin | 4 hr |
| Aug 10, 2:46 PM CDT | Special Weather Statement | FGF | Becker | 59 min |
| Aug 10, 3:44 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.